PDA

View Full Version : Doctors Want Me to Temporarily Stop Plaquenil. Terrified.



Derrie
09-12-2012, 01:25 PM
I know I am posting a lot lately. Makes me feel obnoxious. But everyone's input helps me a lot.

Here's the latest wrinkle:

As some of you may have read in a previous post, my doctors want to send me to a teaching hospital to try and figure out a diagnosis or treatment for my Mystery Autoimmune Disease. I have agreed to go, and we're working on setting that up. I've been on Plaquenil for a few months now, and while it hasn't done a lot to help my pain, it has greatly reduced inflammation in my eyelids (which has been nice!), and it's made my rash/skin lesions almost completely vanish (which I don't care too much about, but it's nice to know the Plaquenil is working).

So, apparently, my doctors consider my rash one of the "most curious things" about my case, and they'd like the dermatologists and pathologists at the teaching hospital to look at it. So, they have suggested I stop taking Plaquenil to actually try to trigger a flare. This seems bleeping insane to me. I mean, yeah, maybe it just makes me rashy. But what if I flare up worse than I've ever been before? I understand that my doctors have probably weighed these issues, but I can't help but be somewhat scared. I don't want to hurt myself!

Has anyone had to stop taking Plaquenil for whatever reason (I think I remember some people here having to stop it for some medical reasons at some point)? What happened? Were you able to restart it and regain all the benefits?

tgal
09-12-2012, 01:33 PM
Uggg this is a hard post for me to write. First let me say that I would NEVER tell you to go against your doctors advice so all I can tell you is my experience.

I came off of plaquenil for just a few weeks to try and trigger a flare before I went to a new doctor. I wanted answers and I thought exactly what your doctors are thinking. I did NOT do it on the advice of doctors (which means I did something you should never do) and I have paid dearly for it. I am not good with time due to my CNS issues but I believe it was almost 2 years ago now. I did exactly what I wanted to do and went into a flare. The problem is that I went into one that I have basically yet to come out of. I have been taking between 40-60mg of steroids since that time and they added MTX and we still can't get it under control. Now, to be fair, I must tell you that I haven't been seeing any specialists in over a year and a half because I have been uninsured and couldn't afford it (that ends in Oct when I get my medicare... yay!). Thankfully I have had a great GP that has helped me and done his best to keep things from getting worse (I don't have to use the cane anymore thank goodness) but basically all that I have done since I took my break from the plaq is try not to get even worse. For whatever reason there has been no controlling it since that time.

I am sure things would be different for you since you will be seeing the specialists at the teaching hospital but just be very careful. While it can help with the diagnosis it can throw you into a really bad flare. You don't realize how much the plaq has helped until you take it away

FYI... never say sorry for posting. That is what we are here for

Derrie
09-12-2012, 01:53 PM
No, this is really helpful, Mari. And I'm so sorry you went through this. I listened to what one of my doctors told me today about temporarily stopping Plaquenil, and said I'd need to think about it. I have time to, since my appointment is one to two months away. I want to return to them with some good questions before I do this. You've helped me come up with some, like: What is the risk I'll have a worse flare than I've ever had, and that it may be uncontrollable? At what signs of a flare will you put me back on medication? What symptoms should I look for that could indicate a bigger problem?

I know it was a while ago, but do you remember how long it took you to flare? My doctors seemed a little vague on that, and since my trip to the experts isn't for a few months, I'd like to spend the minimum amount of time possible off the drug.

Again, I'm sorry you went through that, but thank you for sharing your story. And I'm glad you're going to be insured again soon!

tgal
09-12-2012, 02:14 PM
Although the plaq takes months to really work for me the initial phase of the flare started a little over 2 weeks off of it. The longer I stayed off the worse it got. I was only off for 3 or 4 weeks and althought some things got better after I went back on ( months later) I have yet to really ccome out of the flare it caused.

Your questions for the doctor are good ones but be prepared for vague answers. Just like everything else with this disease we are all different and some people didn't have the problems I did coming off

SleepyInSeattle
09-12-2012, 05:31 PM
I don't know if this helps, but if I forget to take mine for more than two days I start feeling it....:-(

jmail
09-13-2012, 02:56 PM
Ask them if maybe not quitting "cold turkey" might help, lowering the doseage as you go? I had to quit all at once when I had my last skin rash EMM/S-JS whatever stuff, while the docs tried to figure out what caused it. Two days later, it was like I hit a brick wall. I get to try to start it up again in 7 days, and can't hardly wait... Like you, it helped immensely with skin issues, and joint inflammation, and I was actually feeling better, more energy, etc., after just 3 weeks of it (psychosomatic??... tic). 'Course, at the same time as quitting the plaq, I had to quit the steroids, which is probably the main cause of hitting the wall...